South Dakota, 2025Tornadoes and Damaging Winds in South Dakota, September 14, 2025
September 14, 2025 · NWS ABR · 9 events in 7 counties and zones
Several strong storms spread between north central and northeast South Dakota producing high winds and tornadoes. A peak gust of 70 mph was measured at the Mobridge Regional Airport and a 68 mph gust was measured on a personal weather station 3 miles north-northwest of Lake Cochrane.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong storms spread between north central and northeast South Dakota producing high winds and tornadoes. A peak gust of 70 mph was measured at the Mobridge Regional Airport and a 68 mph gust was measured on a personal weather station 3 miles north-northwest of Lake Cochrane. Two tornadoes developed; one tracked approximately 4 miles causing damage to farmsteads and vehicles, while the second was a brief touchdown with no observed damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 14, 9:23 AM CST, 2 hours 17 minutes earlier. Its key messages:
- Pockets of fog with reduced visibility to less than a half mile will linger through the morning.
- Marginal Risk (threat level 1 of 5) for severe storms across the forecast area, mainly for this afternoon, with a Slight Risk (threat level 2 of 5) north of a line from Mobridge to Gettysburg to around Ipswich.
- The strongest storms this afternoon will be capable of producing hail of around 1 inch in diameter. A couple of tornadoes will also be possible this afternoon. Storms that develop will also be capable of creating strong winds to around 60 mph and heavy rain.
Area forecast discussion, Sep 14, 9:23 AM CST, 2 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1023 AM CDT Sun Sep 14 2025
.KEY MESSAGES...
- Pockets of fog with reduced visibility to less than a half mile
will linger through the morning.
- Marginal Risk (threat level 1 of 5) for severe storms across
the forecast area, mainly for this afternoon, with a Slight Risk
(threat level 2 of 5) north of a line from Mobridge to
Gettysburg to around Ipswich.
- The strongest storms this afternoon will be capable of
producing hail of around 1 inch in diameter. A couple of
tornadoes will also be possible this afternoon. Storms that
develop will also be capable of creating strong winds to around
60 mph and heavy rain.
&&
.UPDATE...
Issued at 1015 AM CDT Sun Sep 14 2025
Showers with moderate to heavy rainfall at times continue to move
northward across central SD. Still expect an uptick in areal
coverage of showers/storms later this afternoon, with a low end
potential for severe storms. Will be keeping an eye on the
possibility for an isolated weak tornado or two as well as the
low-level atmospheric conditions will be somewhat favorable as the
surface low rotates northward. Made some adjustments to PoPs to
match radar trends. Also still dealing with areas of dense fog
along and west of the James River. Had earlier this morning issued
an advisory and will let that ride until 16Z.
&&
.DISCUSSION...
Issued at 426 AM CDT Sun Sep 14 2025
Fog remains a concern, particularly east of the MO River.
While at 09Z, ASOS locations remain around 3 miles of higher with
visibility, area webcams are showing pockets of visibility likely
less than a half mile. While the showers and more abundant clouds
over central SD will act to disrupt some of the lower level
moisture, areas east of a line from around Ipswich to Miller will
keep similar conditions through daybreak. As with the last several
days, some pockets of the fog will linger through late morning.
Ongoing showers and thunderstorms are currently diminishing over
central SD. However, resurgence is expected, especially as we move
into the afternoon hours. This will be as the initial surface low
broadens across SD and a reinforcing low nears from the south. This
low will be over south central SD 15-18Z today (near/south of Jones
County). Expect the low to slide north to near MBG by 03-06Z Monday.
The severe weather threat will remain near and east of the surface
low, with an SPC Marginal Risk for our forecast area today, and a
Slight Risk over portions of north central SD (mainly north of a
line from Mobridge to Gettysburg to around Ipswich).
The area of current showers and a few storms is in an area of lower
DCAPE values around 200 J/kg. Winds are less of a concern than
yesterday morning. LCL heights are however low at 500-750 m. Morning
fog/low clouds will help keep LCL heights lower. Plenty of moisture
remains with dewpoints in the mid to upper 60s this afternoon and
even RH values remaining above 50 percent (above 70% over much of
the area west of the MO River where more stable conditions will
exist on the back side of the low). Unlike the last few days when
evening and overnight storms have been more common, afternoon storms
are likely, before diminishing this evening as the low exits and we
lose daytime heating. Shear in the lower LCL environment is the main
concern northeast of the low, where daytime heating and potentially
some pockets of sun, will help create convective development. A
couple of tornadoes will be possible this afternoon. While there is
a 5% chance of a tornado within 25 miles of a point in the Slight
Risk area of north central SD, with a 2% chance across much of the
rest of the forecast area (excluding our far eastern SD and western
MN counties). The strongest storms will also be able to produce hail
of around 1 inch in diameter, strong winds to around 60 mph and
heavy rain. Heavy rain will be a concern if storms move over the
same area.
Fog may be more abundant Monday morning than what we currently are
forecasting (mainly over Leola Hills and north of PIR), especially
across areas that receive significant rain during the day today.
A trough of low pressure lingering across our area through at least
Tuesday will mean a continuation of our unsettled weather pattern.
We're still looking at significant changes for Wednesday on, with
high temperatures around 5-10 degrees cooler than what we've been
experiencing lately. The 6-hourly chances for precipitation finally
drop to around 20% or less Thursday night through Saturday evening.
Not to say that there won't be precipitation, but chances are much
lower than the last few days.
&&
.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 727 AM CDT Sun Sep 14 2025
Terminals KABR,KATY,KPIR,KMBG
There are a couple of concerns this period. This first is the
ongoing LIFR fog at ABR. Showers and a few embedded thunderstorms
will continue over central SD (MBG/PIR) through the evening
hours. Like the last several days, fog will be slow to dissipate
until after 14Z. Thunderstorms development is expected mainly
north and east of the surface low sliding north across the area
during the period. Confidence is still low on specific timing and
coverage, so will keep the mention of thunderstorms in TEMPO or PROB30
groups at this time.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Dense Fog Advisory until 11 AM CDT this morning for SDZ004>006-
009-010-016>018-034>037.
MN...None.
&&
UPDATE...TMT
DISCUSSION...06
AVIATION...06Hazardous weather outlook, Sep 14, 2:20 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
320 AM CDT Sun Sep 14 2025
MNZ039-046-SDZ003-006>008-011-015>023-033>037-045-048-051-150830-
Traverse-Big Stone-Corson-Brown-Marshall-Roberts-Day-Dewey-Potter-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-
Hyde-Hand-Jones-Lyman-Buffalo-
320 AM CDT Sun Sep 14 2025 /220 AM MDT Sun Sep 14 2025/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Pockets of fog with reduced visibility to less than a half mile will
linger through the morning.
There is a marginal risk (level 1 out of 5) for severe storms mainly
this afternoon. The primary concerns with the strongest storms will
be hail around 1 inch in diameter, strong winds to around 60 mph, or
even a tornado or 2. Storms that develop will also produce heavy
rain, which could result in flooding if several storms move over the
same area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.
SDZ004-005-009-010-150830-
Campbell-McPherson-Walworth-Edmunds-
320 AM CDT Sun Sep 14 2025
This Hazardous Weather Outlook is for north central South Dakota.
.DAY ONE...Today and tonight.
Pockets of fog with reduced visibility to less than a half mile will
linger through the morning.
There is a slight risk (level 2 out of 5) for severe storms mainly this
afternoon. The primary concerns with the strongest storms will be
hail around 1 inch in diameter or even a tornado or 2. Storms that
develop will also be capable of creating strong winds to around 60
mph and heavy rain.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.
06
In the hours before
Special weather statement, Sep 14, 10:57 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1057 AM MDT Sun Sep 14 2025
SDZ015-141730-
Dewey SD-
1057 AM MDT Sun Sep 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DEWEY COUNTY
THROUGH 1130 AM MDT...
At 1056 AM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Swiftbird, or 19 miles west of
Gettysburg, moving north at 40 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Swiftbird, Swiftbird Day School, Blackfoot, and Lake Oahe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4536 10028 4533 10031 4529 10031 4526 10026
4522 10026 4520 10028 4516 10028 4509 10033
4505 10031 4504 10042 4535 10053 4537 10028
TIME...MOT...LOC 1656Z 174DEG 33KT 4511 10033
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TMTTornado, Walworth
- When
- September 14, 11:40 AM CST to 11:44 AM CST
- Where
- Walworth County, 2.79 mi SW of Glenham to 1.36 mi ESE of (Y26)mobridge Arpt
- Rating
- EF1
- Path length
- 3.99 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.506, -100.316
The tornado tracked north-northwest over mainly open country near the city of Mobridge. This tornado initially hit a farmstead where damage was observed to a grain silo. It then tipped two semi-trailers on SD Highway 1804. The tornado destroyed an outbuilding at another farmstead located a mile south of US Highway 12. As the tornado crossed US Highway 12, it overturned a camper being pulled by a vehicle and bent a power pole. After crossing US Highway 12, the tornado tracked just west of 290th Avenue, taking down a series of six power poles that were either completely broken or severely bent before the tornado dissipated.
Thunderstorm Wind, Walworth
- When
- September 14, 11:45 AM CST
- Where
- Walworth County, 0.84 mi SW of (Y26)mobridge Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 45.540, -100.410
The Walworth County Emergency Manager estimated the wind speed to top out between 60 to 70 mph as the storm passed through after the ASOS lost power.
Tornado, Corson
- When
- September 14, 12:10 PM MST to 12:11 PM MST
- Where
- Corson County, 7.33 mi NE of Wakpala to 7.43 mi NE of Wakpala
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 1 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.739, -100.415
Storm chasers reported a brief tornado touchdown over open land, roughly 8 miles northeast of Wakpala, SD. No damage was reported.
Thunderstorm Wind, Codington
- When
- September 14, 1:53 PM CST
- Where
- Codington County, 1.38 mi S of (Aty)watertown Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.900, -97.150
Thunderstorm Wind, Marshall
- When
- September 14, 2:49 PM CST
- Where
- Marshall County, Lake City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.720, -97.420
Thunderstorm Wind, Roberts
- When
- September 14, 3:21 PM CST
- Where
- Roberts County, 3.59 mi NNW of Victor
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.920, -96.850
Thunderstorm Wind, Roberts
- When
- September 14, 3:26 PM CST
- Where
- Roberts County, 3.59 mi NNW of Victor
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.920, -96.850
Thunderstorm Wind, Deuel
- When
- September 14, 4:10 PM CST
- Where
- Deuel County, 3.97 mi SSW of Gary
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.750, -96.490
Thunderstorm Wind, Lyman
- When
- September 14, 5:55 PM CST
- Where
- Lyman County, 1 mi W of Oacoma
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.800, -99.420
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Dakota, September 14, 2025$2.1 million · EF2 · 26 events
- Hail and Damaging Winds in Illinois, September 14, 2025$163,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Missouri, September 14 to 17, 2025$51,000 · 1.25 in hail · 17 events
- Hail and Damaging Winds in Nebraska, September 14, 20251.25 in hail · 15 events
- Damaging Winds in Montana, September 14, 2025$1,000 · 56 kt wind · 6 events
- Damaging Winds in Minnesota, September 14, 202565 kt wind · 4 events
- Hail in Kansas, September 14, 20250.88 in hail · 3 events
- Damaging Winds in Iowa, September 14, 202556 kt wind · 3 events
- Damaging Winds in North Dakota, September 14, 202553 kt wind · 3 events
- Damaging Winds in South Dakota, September 14, 202563 kt wind · 2 events
- Hail in Kansas, September 14, 20251 in hail · 2 events
- Damaging Winds in Tennessee, September 14, 2025$4,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1283641, 1283634, 1283642, 1283635, 1283636, 1283637, 1283638, 1283639, 1283640.